Annales de l'Institut Henri Poincaré, Probabilités et Statistiques

The unscaled paths of branching Brownian motion

Simon C. Harris and Matthew I. Roberts

Full-text: Open access


For a set AC[0, ∞), we give new results on the growth of the number of particles in a branching Brownian motion whose paths fall within A. We show that it is possible to work without rescaling the paths. We give large deviations probabilities as well as a more sophisticated proof of a result on growth in the number of particles along certain sets of paths. Our results reveal that the number of particles can oscillate dramatically. We also obtain new results on the number of particles near the frontier of the model. The methods used are entirely probabilistic.


Considérons un mouvement Brownien branchant. Nous nous intéressons au nombre de particules dont le chemin reste dans un ensemble fixé AC[0, ∞). Nous montrons qu’il n’est pas nécessaire de renormaliser les chemins. Nous donnons les probabilités de grandes déviations, ainsi qu’une preuve plus sophistiquée pour un résultat concernant la croissance du nombre de particules dans certains ensembles. Nos résultats démontrent que ce nombre de particules peut fortement osciller. Nous obtenons aussi des résultats nouveaux concernant le nombre de particules proches de la frontière du système. Nos méthodes sont purement probabilistes.

Article information

Ann. Inst. H. Poincaré Probab. Statist., Volume 48, Number 2 (2012), 579-608.

First available in Project Euclid: 11 April 2012

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60J80: Branching processes (Galton-Watson, birth-and-death, etc.)

Branching Brownian motion Large deviations Survival probability Law of large numbers


Harris, Simon C.; Roberts, Matthew I. The unscaled paths of branching Brownian motion. Ann. Inst. H. Poincaré Probab. Statist. 48 (2012), no. 2, 579--608. doi:10.1214/11-AIHP417.

Export citation


  • [1] M. D. Bramson. Maximal displacement of branching Brownian motion. Comm. Pure Appl. Math. 31 (1978) 531–581.
  • [2] Y. Git. Almost sure path properties of branching diffusion processes. In Séminaire de Probabilités, XXXII 108–127. Lecture Notes in Math. 1686. Springer, Berlin, 1998.
  • [3] R. Hardy and S. C. Harris. A conceptual approach to a path result for branching Brownian motion. Stochastic Process. Appl. 116 (2006) 1992–2013.
  • [4] R. Hardy and S. C. Harris. A spine approach to branching diffusions with applications to Lp-convergence of martingales. In Séminaire de Probabilités, XLII 281–330. Lecture Notes in Math. 1979. Springer, Berlin, 2009.
  • [5] J. W. Harris, S. C. Harris and A. E. Kyprianou. Further probabilistic analysis of the Fisher–Kolmogorov–Petrovskii–Piscounov equation: One sided travelling-waves. Ann. Inst. H. Poincaré Probab. Statist. 42 (2006) 125–145.
  • [6] S. C. Harris and M. I. Roberts. Branching Brownian motion: Almost sure growth along scaled paths. In Séminaire de Probabilités. To appear. Preprint, 2009. Available at
  • [7] S. C. Harris and M. I. Roberts. Measure changes with extinction. Statist. Probab. Lett. 79 (2009) 1129–1133.
  • [8] Y. Hu and Z. Shi. Minimal position and critical martingale convergence in branching random walks, and directed polymers on disordered trees. Ann. Probab. 37 (2009) 742–789.
  • [9] B. Jaffuel. The critical random barrier for the survival of branching random walk with absorption. Preprint, 2009. Available at
  • [10] H. Kesten. Branching Brownian motion with absorption. Stochastic Process. Appl. 7 (1978) 9–47.
  • [11] T. Kurtz, R. Lyons, R. Pemantle and Y. Peres. A conceptual proof of the Kesten–Stigum theorem for multi-type branching processes. In Classical and Modern Branching Processes (Minneapolis, MN, 1994) 181–185. K. B. Athreya and P. Jagers (Eds). IMA Vol. Math. Appl. 84. Springer, New York, 1997.
  • [12] S. P. Lalley and T. Sellke. A conditional limit theorem for the frontier of a branching Brownian motion. Ann. Probab. 15 (1987) 1052–1061.
  • [13] T.-Y. Lee. Some large-deviation theorems for branching diffusions. Ann. Probab. 20 (1992) 1288–1309.
  • [14] R. Lyons. A simple path to Biggins’ martingale convergence for branching random walk. In Classical and Modern Branching Processes (Minneapolis, MN, 1994) 217–221. K. B. Athreya and P. Jagers (Eds). IMA Vol. Math. Appl. 84. Springer, New York, 1997.
  • [15] R. Lyons, R. Pemantle and Y. Peres. Conceptual proofs of LlogL criteria for mean behavior of branching processes. Ann. Probab. 23 (1995) 1125–1138.
  • [16] R. Lyons with Y. Peres. Probability on trees and networks. Unpublished manuscript. Available at
  • [17] A. A. Novikov. On estimates and the asymptotic behavior of nonexit probabilities of a Wiener process to a moving boundary. Math. USSR Sbornik 38 (1981) 495–505.